Alert archive / New Mexico / Flash Flood Warnings in 2022
Flash Flood Warning 65, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Aug 31, 2022, 2:38 PM MDT for Eddy County, New Mexico. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 31, 2022, 2:38 PM MDT (20:38 UTC)
- Expired
- Aug 31, 2022, 5:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 191 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 3:06 PM MDT | FLASH FLOOD | Carlsbad, NM | RELAYED MESSAGE FROM EDDY COUNTY EM OF SEVERAL ROAD CLOSURES THROUGHOUT CARLSBAD DUE TO HIGH WATER. |
| Aug 31, 3:10 PM MDT | FLASH FLOOD | 1 Nw Carlsbad, NM | SOCIAL MEDIA VIDEO SHOWS WATER A COUPLE FEET DEEP ALONG W LEA ST AND S 6 TH ST IN CARLSBAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.6 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 133 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 856 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
612
WGUS54 KMAF 312038
FFWMAF
NMC015-312345-
/O.NEW.KMAF.FF.W.0065.220831T2038Z-220831T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
238 PM MDT Wed Aug 31 2022
The National Weather Service in Midland/Odessa has issued a
* Flash Flood Warning for...
Central Eddy County in southeastern New Mexico...
* Until 545 PM MDT.
* At 238 PM MDT, Spotters reported thunderstorms producing heavy
rain resulting in multiple water covered roadways in Carlsbad.
Between 1 and 2 inches of rain have fallen. Additional rainfall
amounts of 1 to 1.5 inches are possible in the warned area. Flash
flooding is already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Public reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Carlsbad, Carlsbad North, Living Desert State Park and Cavern City
Air Terminal.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3232 10431 3247 10430 3249 10418 3231 10419
FLASH FLOOD...OBSERVED
$$
DM1 follow-up statement
778
WGUS74 KMAF 312141
FFSMAF
Flash Flood Statement
National Weather Service Midland/Odessa TX
341 PM MDT Wed Aug 31 2022
NMC015-312345-
/O.CON.KMAF.FF.W.0065.000000T0000Z-220831T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Eddy NM-
341 PM MDT Wed Aug 31 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MDT THIS
AFTERNOON FOR CENTRAL EDDY COUNTY...
At 341 PM MDT, although the rain has largely ended, emergency
management reported multiple road closure across Carlsbad due to
flash flooding. Between 1 and 2 inches of rain have fallen. Flash
flooding is already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Emergency management reported.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Carlsbad, Carlsbad North, Living Desert State Park and Cavern City
Air Terminal.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3232 10431 3247 10430 3249 10418 3231 10419
FLASH FLOOD...OBSERVED
$$
DMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 1:56 PM MDT, 42 minutes earlier.
Area forecast discussion, Aug 31, 1:56 PM MDT, 42 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
256 PM CDT Wed Aug 31 2022
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This afternoon through Thursday night)
Issued at 206 PM CDT Wed Aug 31 2022
An upper level ridge is over the Desert Southwest with an upper
low over northern Mexico. This upper low is resulting in increased
upper lift and moisture across West Texas and Southeast New
Mexico. Models are generally showing rain amounts increasing this
afternoon across most of the area. This trend is also indicated on
radar. A Flash Food Watch is currently in effect for most areas
south of the Pecos River through tonight. There is a moderate risk
of excessive rainfall today through tonight for portions of the
area south of the Pecos River with a slight risk across most of
the rest of the area. High temperatures this afternoon will mostly
be in the 70s and 80s due to increase in cloud cover and rain.
Low temperatures tonight will mostly be in the 60s and 70s.
Conditions tomorrow will be fairly similar to today; however,
precipitation amounts and coverage may be a little less than
today. Have decided not to extend the Flash Flood Watch at this
time due to expected decreasing rain amounts. Temperatures
tomorrow night will be similar to those tonight.
&&
.LONG TERM...
(Friday through Tuesday)
Issued at 206 PM CDT Wed Aug 31 2022
Upper level high pressure that is normally much closer to our
area, will remain stationary over the western United States
through the middle of next week. With the high stationary to our
west, a general troughing (though somewhat chaotic) pattern will
remain from the upper Great Plains to West Texas/East New Mexico.
The presence of the trough will keep enough instability that slight
or low chance rain chances will be warranted into the extended
forecast period though drier air evidenced by PWATs down to near
1" from 1.5" means less coverage. There may be some disturbances
that reach the CWA that could increase rain chances but these
features are difficult for synoptic models to accurately capture
and so have stayed close to NBM ensemble guidance for this
forecast.
The persistent troughing also keeps unusually low 500mb heights
into the Permian Basin causing temperatures to remain below
normal. Highs are not expected to reach 90 degrees anywhere the
next seven days except perhaps right along the Rio Grande. The
amount of rainfall recently should also delay and limit any
warming, especially with no strong upper high forming, and have
undercut NBM temp guidance by a few degrees in the extended period
to account for this.
Hennig
&&
.AVIATION...
(18Z TAFS)
Issued at 1221 PM CDT Wed Aug 31 2022
Rain and isolated thunderstorms will increase in coverage this
afternoon. Low ceilings may improve a little this afternoon but
are expected to decrease again this evening and tonight. Winds
will be somewhat variable through the period but will generally be
out of the east to southeast this afternoon.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 70 82 69 88 / 40 60 30 30
Carlsbad 66 77 65 85 / 60 50 20 20
Dryden 70 84 71 87 / 60 40 40 50
Fort Stockton 68 79 68 85 / 60 70 40 50
Guadalupe Pass 61 70 61 77 / 60 50 30 30
Hobbs 65 78 64 85 / 50 40 20 20
Marfa 61 74 61 78 / 80 60 60 70
Midland Intl Airport 68 79 67 85 / 40 60 30 30
Odessa 68 78 68 85 / 40 50 30 30
Wink 67 78 67 85 / 50 60 30 30
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Flood Watch through Thursday morning for Central Brewster County-
Chinati Mountains-Chisos Basin-Davis Mountains-Davis
Mountains Foothills-Eastern Culberson County-Guadalupe and
Delaware Mountains-Lower Brewster County-Marfa Plateau-
Pecos-Presidio Valley-Reeves County Plains-Terrell-Van Horn
and Highway 54 Corridor.
NM...None.
&&
SHORT TERM...80
LONG TERM....10
AVIATION...80Hazardous weather outlook, Aug 31, 1:15 PM MDT, 1 hour 23 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 215 PM CDT Wed Aug 31 2022 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-011915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 215 PM CDT Wed Aug 31 2022 /115 PM MDT Wed Aug 31 2022/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. Scattered to numerous thunderstorms are expected across much of the region today. Heavy rainfall and flash flooding and/or river flooding will be the main concerns through tonight. A Flood Watch is in effect for areas along and south of the Pecos River. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms accompanied by heavy rainfall will be possible again Thursday and Friday. Localized flash flooding will be the main threat. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Nearby
Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.